Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Imodium and Kaletra
Apr 19, 2008

Nelson, I am currently taking Kaletra plus Truvada and my T cells have gone up from 60 to 320 in 3 years while my viral load is undectable, but my gut has always been a problem (diarrhea and bloating at least twice a week). I am not losing weight but it is kind of inconvenient and I seem to be getting hooked on Imodium. Are there any studies going on to study options for this? Or should I switch meds?

Doug

Response from Mr. Vergel

Dear Doug,

Diarrhea is one of the most devasting issues that impacts quality of life in HIV. I am glad your numbers are good on a combo that has been shown to be extremely effective at controlling HIV. I assume that your doctor ruled out any parasitic infection or other pathogens.

There are some people who would rather switch meds than to treat and deal with medication-induced diarrhea. The new Kaletra formulation seems to cause less diarrhea than the old one, and Truvada does not seem to cause GI problems on its own. Some doctors have switched patients from Kaletra to boosted Reyataz or Isentress to minimize the problem. But many doctors would rather make this the last option to deal with the problem.

There are supplements like calcium carbonate, glutamine and acidophilus that may help some (calcium should not be taken with meds though).

There is currently a study of a plant extract (Crofelemer) that is enrolling if you want to try that out so that you do not have to switch medications. Go to http://www.adventstudy.com.

Good luck and keep us informed!

Nelson



Previous
Diet and lipohypertrophy
Next
general lipoatrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement